Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Kansas City, MO

May 2, 20244 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at May 2, 2024, 3:10 PM CDT for 4 counties in Missouri. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2024, 3:10 PM CDT (20:10 UTC)
Expired
May 2, 2024, 5:54 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Cass County, MO, Jackson County, MO, Lafayette County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 25 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:32 PM CDTFLOODBuckner, MOReports of street flooding ongoing in Buckner.
May 2, 4:05 PM CDTFLASH FLOOD2 Ese Pleasant Hill, MOState Highway 58 closed in several spots in Pleasant Hill from flash flooding.
May 2, 4:05 PM CDTFLASH FLOODPleasant Hill, MOPine Street and Taylor Street closed from flash flooding.
May 2, 4:10 PM CDTFLASH FLOODPleasant Hill, MOLake Street and Oak Street closed from flash flooding.
May 2, 4:15 PM CDTFLASH FLOODPleasant Hill, MOWebster Street and Harrison Street closed from flooding.
May 2, 4:30 PM CDTFLASH FLOOD1 E Pleasant Hill, MOCountry Club Drive closed from flash flooding.
May 2, 5:00 PM CDTFLASH FLOODPleasant Hill, MOTimber Street flooded and closed.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WGUS53 KEAX 022010
FFWEAX
MOC037-095-107-177-022315-
/O.NEW.KEAX.FF.W.0008.240502T2010Z-240502T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
310 PM CDT Thu May 2 2024

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Northeastern Cass County in west central Missouri...
  Eastern Jackson County in west central Missouri...
  West Central Lafayette County in west central Missouri...
  Southwestern Ray County in west central Missouri...

* Until 615 PM CDT.

* At 310 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Independence, Lee's Summit, Blue Springs, Grain Valley, Pleasant 
  Hill, Oak Grove, Greenwood, Buckner, Lake Lotawana, Lake 
  Winnebago, Lone Jack, Orrick, Lake Tapawingo, Sibley, Baldwin 
  Park, Levasy, Napoleon, Bates City, Camden and Strasburg.

This includes Interstate 70 in Missouri between mile markers 18 and 
31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3923 9425 3921 9421 3927 9421 3924 9401
      3892 9409 3892 9411 3881 9412 3875 9413
      3875 9437 3898 9434

FLASH FLOOD...RADAR INDICATED

$$

SAW
3 follow-up statements
711 
WGUS73 KEAX 022138
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
438 PM CDT Thu May 2 2024

MOC037-095-107-177-022315-
/O.CON.KEAX.FF.W.0008.000000T0000Z-240502T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass MO-Jackson MO-Lafayette MO-Ray MO-
438 PM CDT Thu May 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT THIS 
EVENING FOR NORTHEASTERN CASS, EASTERN JACKSON, WEST CENTRAL 
LAFAYETTE AND SOUTHWESTERN RAY COUNTIES...

At 438 PM CDT, local law enforcement reported flash flooding across 
the warned area. Several roads are closed in Pleasant Hill, and 
flooding has also been reported in Blue Springs and Buckner. Between 
1.5 and 3.5 inches of rain have fallen. Additional rainfall amounts 
up to 1 inch are possible in the warned area.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Independence, Lee's Summit, Blue Springs, Grain Valley, Pleasant 
  Hill, Oak Grove, Greenwood, Buckner, Lake Lotawana, Lake 
  Winnebago, Lone Jack, Orrick, Lake Tapawingo, Sibley, Baldwin 
  Park, Levasy, Napoleon, Bates City, Camden and Strasburg.

This includes Interstate 70 in Missouri between mile markers 18 and 
31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3923 9425 3921 9421 3927 9421 3924 9401
      3892 9409 3892 9411 3881 9412 3875 9413
      3875 9437 3898 9434

FLASH FLOOD...OBSERVED

$$

CMS
445 
WGUS73 KEAX 022245
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
545 PM CDT Thu May 2 2024

MOC037-095-107-177-022315-
/O.CON.KEAX.FF.W.0008.000000T0000Z-240502T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass MO-Jackson MO-Lafayette MO-Ray MO-
545 PM CDT Thu May 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT THIS 
EVENING FOR NORTHEASTERN CASS, EASTERN JACKSON, WEST CENTRAL 
LAFAYETTE AND SOUTHWESTERN RAY COUNTIES...

At 545 PM CDT, local law enforcement reported flash flooding in 
Pleasant Hill. Several roads are closed in and around town. Though 
the heavy rainfall has ended, flooding will likely continue through 
the evening.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Independence, Lee's Summit, Blue Springs, Grain Valley, Pleasant 
  Hill, Oak Grove, Greenwood, Buckner, Lake Lotawana, Lake 
  Winnebago, Lone Jack, Orrick, Lake Tapawingo, Sibley, Baldwin 
  Park, Levasy, Napoleon, Bates City, Camden and Strasburg.

This includes Interstate 70 in Missouri between mile markers 18 and 
31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3923 9425 3921 9421 3927 9421 3924 9401
      3892 9409 3892 9411 3881 9412 3875 9413
      3875 9437 3898 9434

FLASH FLOOD...OBSERVED

$$

CMS
978 
WGUS73 KEAX 022254
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
554 PM CDT Thu May 2 2024

MOC037-095-107-177-022304-
/O.CAN.KEAX.FF.W.0008.000000T0000Z-240502T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass MO-Jackson MO-Lafayette MO-Ray MO-
554 PM CDT Thu May 2 2024

...FLASH FLOOD WARNING FOR NORTHEASTERN CASS, EASTERN JACKSON, WEST 
CENTRAL LAFAYETTE AND SOUTHWESTERN RAY COUNTIES HAS BEEN REPLACED 
WITH A FLOOD WARNING...

Heavy rainfall has ended, but flooding is expected to continue 
through the evening.

&&

LAT...LON 3923 9425 3921 9421 3927 9421 3924 9401
      3892 9409 3892 9411 3881 9412 3875 9413
      3875 9437 3898 9434

$$

CMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 2, 12:50 PM CDT, 2 hours 20 minutes earlier. Its key messages:

  • A few strong storms possible early this morning and again this afternoon with gusty winds to 50 mph the main threat.
  • Additional rainfall of 1-2" with locally higher amounts will pose a risk for localized flash flooding as well as river flooding.
  • Additional rounds of showers and storms this weekend.
  • Potential for severe storms on Monday.
Area forecast discussion, May 2, 12:50 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1250 PM CDT Thu May 2 2024

.KEY MESSAGES...

- A few strong storms possible early this morning and again this
  afternoon with gusty winds to 50 mph the main threat.

- Additional rainfall of 1-2" with locally higher amounts will
  pose a risk for localized flash flooding as well as river
  flooding.

- Additional rounds of showers and storms this weekend.

- Potential for severe storms on Monday.

&&

.DISCUSSION...
Issued at 245 AM CDT Thu May 2 2024

Early this morning scattered showers and thunderstorms have
developed over the area due to isentropic ascent on the 300-305K
surfaces. This is occurring out ahead of a broken line of severe
thunderstorms moving across central Kansas that developed overnight
ahead of a cold front. These storms are expected to weaken below
severe limits as they reach the area before sunrise this morning
however, thunderstorms with gusty winds are still expected through
the morning hours. Showers and thunderstorms are expected to remain
across the area this late this morning into the early afternoon as a
LLJ continues to nose in the area through that timeframe. As we move
into the afternoon the cold front will push through the area. This
will provide another round of showers and thunderstorms this
afternoon however, severe weather potential will be limited due to
the inability for the atmosphere to recover from morning storms.
What may be of more concern is the flooding potential as PWATs will
remain in the 1.50"-1.75" over the course of today. Additional
precipitation amounts of 1 to 2 inches with locally higher amounts
may lead to localized flash flooding and river flooding. Cloud cover
and precipitation will keep highs in the 70s today.

Storms are expected to exit the area tonight as surface high
pressure build into the area. Surface high pressure will remain in
control over the area Friday providing dry and pleasant condition
with seasonable highs in the low to mid 70s. Friday night, a upper
level trough will move from the western High Plains into the Upper
Midwest. This will force a cold front through the area provide
ascent for another round of showers and thunderstorms late Friday
night into Saturday morning. Another surface ridge of high pressure
looks to build into the area Saturday afternoon into Saturday night.
Highs behind the front Saturday are expected to reach the upper 60s
to mid 70s.

High pressure will remain in control most of Sunday however, a upper
level shortwave trough will move from the southwestern CONUS into the
Ozark by Sunday evening. Dry conditions over the area should keep
the focus of storms associated with this system south of the area
however, the extreme southern CWA may receive a few showers and
storms. Highs Sunday will again remain seasonable in the upper 60s
to mid 70s. Sunday night into Monday a strong upper level trough
will move from the Four Corners region into the central Plains
taking a negative tilt as it does so. Strong deep-layer shear and
moisture will make the potential for severe weather possible
although this time the better chance for severe weather would be
west of the forecast area. However, this system will need to be
monitored. With strong WAA out ahead of this system, highs on Monday
will reach the upper 70s to lower 80s. Showers and thunderstorms are
expected to persist through Monday night into Tuesday morning.
Through the middle part of next week the region will be under zonal
flow aloft. Subtle shortwave in zonal flow aloft may bring the
chance for occasional scattered showers to the area. Highs will be
in the mid 70s to lower 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1250 PM CDT Thu May 2 2024

Scattered showers and storms will continue through the
afternoon hours as a cold front moves across our area. Overcast
skies expected to persist into the overnight hours followed by
partial clearing in the early morning. Winds will be out of the
NW at 5-10 kts during the evening before transitioning to the
NE later on.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...73
AVIATION...Hayes/Pesel
Hazardous weather outlook, May 2, 4:29 AM CDT, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Thu May 2 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-030930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Thu May 2 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread showers and thunderstorms are expected today. A few may
 be strong this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 There is potential for severe weather on Monday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 2, 12:30 PM CDT, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1230 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     Flash Flood      3 N Fontana             38.47N 94.84W
05/02/2024                   Miami              KS   911 Call Center

            A portion of 363rd Street washed out between
            Hedge Lane and Victory Road. Time estimated.

&&

SAW
Special weather statement, May 2, 1:43 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
143 PM CDT Thu May 2 2024

MOZ040-021915-
Howard MO-
143 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN HOWARD COUNTY THROUGH
215 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Franklin, or 8 miles southwest of Fayette, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3900 9282 3905 9293 3927 9279 3915 9257
TIME...MOT...LOC 1843Z 216DEG 20KT 3909 9283

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Krull
Special weather statement, May 2, 2:16 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
216 PM CDT Thu May 2 2024

MOZ037-043-021945-
Cass MO-Jackson MO-
216 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CASS AND
SOUTHEASTERN JACKSON COUNTIES THROUGH 245 PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Hill, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lee's Summit, Blue Springs, Grain Valley, Pleasant Hill, Greenwood,
Lake Lotawana, Lake Winnebago, Lone Jack, Baldwin Park, Unity
Village, and Tarsney Lakes.

This includes Interstate 470 between mile markers 9 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3875 9437 3902 9439 3899 9411 3895 9411
      3874 9418
TIME...MOT...LOC 1916Z 197DEG 25KT 3883 9425

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:08 PM CDTRiver Flood WarningEAXLinn, Livingston3 days
May 2, 6:58 AM CDTSpecial Weather StatementEAXCaldwell, Clay, Clinton, Jackson32 min
May 2, 7:31 AM CDTSpecial Weather StatementEAXJackson29 min
May 2, 8:39 AM CDTSpecial Weather StatementEAXCass36 min
May 2, 8:43 AM CDTRiver Flood WarningEAXCass, Henry, Johnson58 hr
May 2, 9:33 AM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
May 2, 9:53 AM CDTRiver Flood WarningEAXChariton, Macon9 hr
May 2, 10:58 AM CDTAreal Flood AdvisoryEAXCarroll, Chariton3 hr
May 2, 1:43 PM CDTSpecial Weather StatementEAXHoward32 min
May 2, 1:56 PM CDTAreal Flood WarningEAXGrundy, Harrison, Mercer, Putnam, Sullivan21 hr
May 2, 2:16 PM CDTSpecial Weather StatementEAXJackson29 min
May 2, 2:42 PM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
May 2, 3:37 PM CDTAreal Flood AdvisoryEAXBates, Cass3 hr
May 2, 3:38 PM CDTRiver Flood WarningEAXDaviess, Gentry29 hr
May 2, 3:38 PM CDTRiver Flood WarningEAXDaviess, Livingston34 hr
May 2, 4:01 PM CDTFlash Flood WarningEAXBates, Cass3 hr
May 2, 5:02 PM CDTRiver Flood WarningEAXBuchanan41 hr
May 2, 5:54 PM CDTAreal Flood WarningEAXCass, Jackson, Lafayette, Ray4 hr
May 2, 6:39 PM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Daviess, DeKalb, Gentry and 5 more16 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.